Open Access
Translator Disclaimer
December 2012 Optimal scaling and diffusion limits for the Langevin algorithm in high dimensions
Natesh S. Pillai, Andrew M. Stuart, Alexandre H. Thiéry
Ann. Appl. Probab. 22(6): 2320-2356 (December 2012). DOI: 10.1214/11-AAP828


The Metropolis-adjusted Langevin (MALA) algorithm is a sampling algorithm which makes local moves by incorporating information about the gradient of the logarithm of the target density. In this paper we study the efficiency of MALA on a natural class of target measures supported on an infinite dimensional Hilbert space. These natural measures have density with respect to a Gaussian random field measure and arise in many applications such as Bayesian nonparametric statistics and the theory of conditioned diffusions. We prove that, started in stationarity, a suitably interpolated and scaled version of the Markov chain corresponding to MALA converges to an infinite dimensional diffusion process. Our results imply that, in stationarity, the MALA algorithm applied to an $N$-dimensional approximation of the target will take $\mathcal{O}(N^{1/3})$ steps to explore the invariant measure, comparing favorably with the Random Walk Metropolis which was recently shown to require $\mathcal{O}(N)$ steps when applied to the same class of problems. As a by-product of the diffusion limit, it also follows that the MALA algorithm is optimized at an average acceptance probability of $0.574$. Previous results were proved only for targets which are products of one-dimensional distributions, or for variants of this situation, limiting their applicability. The correlation in our target means that the rescaled MALA algorithm converges weakly to an infinite dimensional Hilbert space valued diffusion, and the limit cannot be described through analysis of scalar diffusions. The limit theorem is proved by showing that a drift-martingale decomposition of the Markov chain, suitably scaled, closely resembles a weak Euler–Maruyama discretization of the putative limit. An invariance principle is proved for the martingale, and a continuous mapping argument is used to complete the proof.


Download Citation

Natesh S. Pillai. Andrew M. Stuart. Alexandre H. Thiéry. "Optimal scaling and diffusion limits for the Langevin algorithm in high dimensions." Ann. Appl. Probab. 22 (6) 2320 - 2356, December 2012.


Published: December 2012
First available in Project Euclid: 23 November 2012

zbMATH: 1272.60053
MathSciNet: MR3024970
Digital Object Identifier: 10.1214/11-AAP828

Primary: 60J20
Secondary: 65C05

Keywords: diffusion approximation , Markov chain Monte Carlo , Metropolis-adjusted Langevin algorithm , Scaling limit

Rights: Copyright © 2012 Institute of Mathematical Statistics


Vol.22 • No. 6 • December 2012
Back to Top